Texas, 2021

Flood and Hail in Texas, August 16, 2021

August 16, 2021 · NWS AMA · 6 events in 3 counties and zones

An upper level low was centered in central Oklahoma within a trough that extended from the Great Lakes to West Texas. The trough combined with abundant monsoonal moisture, modest instability, and wind shear led to scattered strong to severe thunderstorms that developed in the Texas Panhandle during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level low was centered in central Oklahoma within a trough that extended from the Great Lakes to West Texas. The trough combined with abundant monsoonal moisture, modest instability, and wind shear led to scattered strong to severe thunderstorms that developed in the Texas Panhandle during the afternoon hours. Some of these storms produced hail up to 1 inch in diameter and some minor nuisance flooding. However, strong to at times damaging damaging winds were the main impact from these storms which damaged trees and tops of a few buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 16, 11:23 AM CST, 45 minutes earlier.

Area forecast discussion, Aug 16, 11:23 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1223 PM CDT Mon Aug 16 2021

.AVIATION...18Z TAFs...
Primary aviation concern is the prospect of thunder at all TAF
sites over the next 6 hours. A few storms are attempting to
develop near GUY currently, but the favored area for storm
generation will slowly shift to the west and south over the next
few hours. Have thus gone with a VCTS mention at this location. At
AMA, latest guidance and observations suggests a window later this
afternoon where thunderstorms may slide south over the terminal,
so have refined the ongoing TEMPO group. Farther west at DHT,
ongoing cloudiness suggests that this area may miss out on
thunderstorms, so have carried fair weather through the TAF.
Otherwise, expect generally some form of southerly winds over the
next 24 hours, with erratic changes should any thunderstorms
occur.

Ferguson

&&

.PREV DISCUSSION... /Issued 325 AM CDT Mon Aug 16 2021/

SHORT TERM...Today through Tuesday Night...

The main highlights for the short term are thunderstorm chances
this evening as well as Tuesday afternoon. For today, some of the
thunderstorms may be strong to severe with large hail and
damaging winds as the threats. The storms will also be capable of
producing heavy rain which may lead to possible flash flooding.
Tuesday afternoon storm coverage will be limited to the
southeastern Panhandles. Severe weather is not expected with the
storms on Tuesday.

High pressure aloft, stretching from the southwest CONUS up
through the Northern High Plains, will keep the area under north
to northwesterly flow today. An upper level disturbance is
progged to move across the area this afternoon and evening
creating a lifting mechanism for showers and storms today.
Moisture advection into the region will be high for this time of
year, with PWAT values ranging between 1.2" to 1.5" across the
area. These values are around the 90th percentile and up to the
max moving average for this time of year, so heavy rain could be
possible with these thunderstorms. Given adequate MLCAPE of
1000-1500 J/kg, some of the storms could be capable of producing
quarter size hail. The damaging wind potential will be limited to
collapsing thunderstorms as strongest updrafts will be isolated
and pulse like.

High pressure aloft will track slightly to the east tonight into
Tuesday as it begins to break down due to a trough digging across
the western CONUS. As the high pressure moves east, warmer air
will advect into the lower levels and temperatures will be
slightly higher on Tuesday. Another upper level disturbance is
progged to move across the area Tuesday which may trigger some
thunderstorms in the southern and eastern Panhandles during the
afternoon and evening. PWAT values will continue to be near the
90th percentile, so heavy rain will still be possible.
Instability and shear look to be quite weak at this time, so
severe storms are not expected on Tuesday.

Muscha/Hoffeditz

LONG TERM...Wednesday through Sunday

Shortwave trough near the Four Corners region Wednesday will track
eastward and approach the Panhandles Wednesday night and early
Thursday. Convection is expected to spread across the southern
portions of the forecast area Wednesday night and Thursday
morning. Closed upper low over the northern U.S. Rockies with
upper trough south across the southern Rockies Friday will allow
for additional convection across the Panhandles late Friday and
Friday night. Upper high builds over the northern Gulf coast
states with the Panhandles on the western periphery of this upper
high. Shortwave trough over the southern Rockies along with
perturbations in the upper flow will allow for chances for
convection Saturday afternoon and Saturday night. Upper high
builds west by Sunday to near the ArkLaTex with an open wave over
the southwestern states and southern Rockies. Convection will
still be possible mainly across the southern Texas Panhandle
Sunday afternoon.

Surface trough across eastern Colorado into New Mexico Wednesday.
Surface low over southeastern Colorado Thursday with surface
trough across eastern New Mexico will approach the northwestern
Panhandles Thursday night with cold front pushing south and east
across the central Plains states. Cold front to move into the
Oklahoma and northern Texas Panhandles by Friday afternoon and
then into the central and southern Texas Panhandle by Friday
night. Frontal boundary become stationary or quasi-stationary
Saturday and Saturday night across the forecast area. The frontal
boundary should lift north and east away from the Panhandles as a
warm front Sunday.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/89
Hazardous weather outlook, Aug 16, 2:17 AM CST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
317 AM CDT Mon Aug 16 2021

OKZ001>003-TXZ001>020-317-162200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
317 AM CDT Mon Aug 16 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible across the entire Texas and
Oklahoma Panhandles today and tonight. Storms may be strong to
severe across the Panhandles with hail and damaging wind gusts
as the main threat. Localized flooding is possible due to slow
moving storms and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will continue to be possible Tuesday through
Sunday. Severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary today and tonight.

Schneider

In the hours before

Special weather statement, Aug 16, 6:25 AM CST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
725 AM CDT Mon Aug 16 2021

TXZ009-014-161300-
Gray TX-Roberts TX-
725 AM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of northeastern Gray
and southeastern Roberts Counties through 800 AM CDT...

At 724 AM CDT, Doppler radar was tracking a strong thunderstorm near
Codman, or 5 miles west of Miami, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami, Codman and Lora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3556 10054 3547 10071 3573 10084 3581 10054
TIME...MOT...LOC 1224Z 252DEG 9KT 3568 10073

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Aug 16, 9:43 AM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1043 AM CDT Mon Aug 16 2021

TXZ004-161615-
Ochiltree TX-
1043 AM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of northeastern
Ochiltree County through 1115 AM CDT...

At 1042 AM CDT, Doppler radar was tracking a strong thunderstorm over
Perryton, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Perryton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3631 10092 3649 10093 3649 10058 3622 10056
TIME...MOT...LOC 1542Z 268DEG 15KT 3641 10083

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MJG
Special weather statement, Aug 16, 11:57 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1257 PM CDT Mon Aug 16 2021

TXZ008-161830-
Hutchinson TX-
1257 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southeastern
Hutchinson County through 130 PM CDT...

At 1256 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Borger, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Borger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3567 10138 3578 10141 3595 10109 3566 10109
TIME...MOT...LOC 1756Z 255DEG 9KT 3576 10133

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

MJG

The radar

The Amarillo radar (KAMA), 77 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Roberts

When
August 16, 12:08 PM CST
Where
Roberts County, 16.34 mi W of Codman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.660, -101.040

Spotter estimates a 60 mph gust with trees bending nearly 90 degrees.

Thunderstorm Wind, Gray

When
August 16, 12:57 PM CST
Where
Gray County, Pampa Lefors Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.620, -101.000

Hail, Gray

When
August 16, 1:37 PM CST
Where
Gray County, 2.18 mi NE of Kings Mill
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.500, -101.040

The local Sheriff's office reported the hail, along with heavy rain in the Kingsmill area.

Thunderstorm Wind, Carson

When
August 16, 1:58 PM CST
Where
Carson County, 0.56 mi E of White Deer
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.430, -101.170

Spotter reported a large air conditioning unit blown off of the White Deer Elementary School. The AC unit was mounted on the roof.

Thunderstorm Wind, Gray

When
August 16, 2:03 PM CST
Where
Gray County, 7.62 mi S of Kings Mill
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.370, -101.060

Spotter reported large trees limbs blown down that were 1 to 3 inches in diameter.

Flood, Gray

When
August 16, 2:30 PM CST to 2:50 PM CST
Where
Gray County, 1.21 mi NW of Kings Mill to 2.57 mi WSW of Kings Mill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.492, -101.085

Flooding started around 2:30 with water over the road at least 4 inches deep in some areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977671, 977672, 977668, 977669, 977670, 977667.